Alert archive / Montana / Special Weather Statements in 2009

Special Weather Statement, NWS Great Falls, MT

July 24, 2009Beaverhead County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 24, 2009, 2:21 PM MDT for Beaverhead County, Montana. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2009, 2:21 PM MDT (20:21 UTC)
Expired
Jul 24, 2009, 3:00 PM MDT
In force
39 min
Issued by
NWS Great Falls, MT

County Beaverhead County, MT

The radar

The Missoula radar (KMSX), 224 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 2:54 PM MDTHAIL 0.5Dillon, MTHEAVY RAIN AND GUSTY WINDS.
Jul 24, 3:09 PM MDTTSTM WND GST 61Dillon, MTHEAVY RAIN AND GUSTY WINDS.
Jul 24, 3:09 PM MDTTSTM WND GST 70Dillon, MTHEAVY RAIN AND GUSTY WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.4 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2009-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2009-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2156 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KTFX 242021
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
221 PM MDT FRI JUL 24 2009

MTZ008-015-242100-
BEAVERHEAD MT-MADISON MT-
221 PM MDT FRI JUL 24 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON AND CENTRAL
BEAVERHEAD COUNTIES UNTIL 300 PM MDT...

AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES WEST OF DILLON...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   DILLON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4543 11238 4520 11226 4502 11304 4519 11313
TIME...MOT...LOC 2021Z 248DEG 29KT 4514 11296

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 24, 11:37 AM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 24, 11:37 AM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1137 AM MDT FRI JUL 24 2009

.UPDATE...
INCREASED POPS ACROSS THE AREA ESPECIALLY ALONG THE CONTINENTAL
DIVIDE IN GLACIER TO ACCOUNT FOR THE INSTABILITY AND MOISTURE
BEING ADVECTED INTO THE AREA WITH THE LOW SLOWLY MOVING ACROSS
CENTRAL WASHINGTON. THESE CHANGES HAVE AFFECTED MOST PRODUCTS AND
THERE HAS BEEN UPDATED VERSIONS OF MOST OF THE FORECAST SUITE RE
PUBLISHED ALREADY. WILL CONTINUE TO MONITOR THE SITUATION DUE TO
THE SLIGHT RISK OF SOME OF THE THUNDERSTORMS POSSIBLY PRODUCING
SEVERE WINDS AND HAIL AS DAYTIME HEATING PROGRESSES. SUK

&&

.AVIATION...
UPDATED 1800Z.
A COMPACT UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY OVER NE WA WILL
DRIFT EAST AND STALL OVER NORTHERN ID DURING THE NEXT 24 HRS. THIS
WILL PROVIDE AN INCREASINGLY MOIST AND UNSTABLE SW FLOW ALOFT WHILE
EASTERLY FLOW REMAINS AT THE SURFACE. EXPECT SHOWERS AND
THUNDERSTORMS TO DEVELOP AND INCREASE IN COVERAGE THROUGH THIS
AFTERNOON WITH GREATEST COVERAGE INITIALLY ALONG THE CONTINENTAL
DIVIDE...SPREADING EAST INTO CENTRAL AND SW MT LATER THIS AFTERNOON
AND EVENING. AREA LEAST IMPACTED WILL BE THE KHVR TERMINAL WHERE
VFR CONDITIONS WILL PERSIST. VFR CONDITIONS WILL ALSO PREVAIL AT
REMAINING TERMINALS...HOWEVER LOCAL MVFR CONDITIONS ARE POSSIBLE
NEAR THUNDERSTORMS.

&&

.FIRE WEATHER...
LOW AFTERNOON HUMIDITIES ARE EXPECTED THROUGH THE WEEKEND...ALONG
WITH A CHANCE FOR THUNDERSTORMS. RIGHT NOW...MOST THUNDERSTORM
ACTIVITY LOOKS TO BE A BIT WET...SO HOPEFULLY ANY LIGHTNING STARTS
WILL BE ABLE TO BE PUT OUT QUICKLY. HOWEVER...ANY LIGHTNING
STRIKES THAT OCCUR WELL AWAY FROM THE PARENT STORM COULD BE A
PROBLEM ALONG WITH ERRATIC GUSTY OUTFLOWS FROM THE STORMS.
ADDITIONALLY SURFACE WINDS WILL BE FAIRLY LIGHT OVER THE NEXT FEW
DAYS...THUS NO FIRE WEATHER WATCH PLANNED FOR AT THIS TIME.

&&

.PREV DISCUSSION...
/ISSUED 545 AM MDT FRI JUL 24 2009/
TODAY THROUGH SUNDAY...A RATHER UNSETTLED WEATHER PATTERN WILL
CONTINUE TO RESIDE OVER THE REGION THROUGH THE UPCOMING WEEKEND.
WITH A FAIRLY STRONG UPPER LEVEL LOW OVER WASHINGTON STATE...THAT
STARTS TO BECOME CUT OFF...EXPECT SEVERAL ROUNDS OF THUNDERSTORMS TO
MOVE THROUGH THE REGION THROUGH THE WEEKEND. THE AIRMASS WILL BECOME
INCREASING UNSTABLE THROUGH THE WEEKEND...SO THE CHANCES FOR STORMS
WILL INCREASE A BIT EACH DAY...WITH THE BEST CHANCE FOR STORMS
OCCURRING FROM 2 PM UNTIL 4 AM EACH DAY. WITH AFTERNOON TEMPERATURES
AVERAGING 5 TO 10 DEGREES ABOVE NORMAL...THE AIRMASS WILL BE
UNSTABLE ENOUGH FOR A FEW STRONG STORMS...ALONG WITH AN ISOLATED
SEVERE STORM. THE MAIN THREAT FROM ANY STORM WILL BE STRONG WINDS
AND HAIL. BRUSDA

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...MEDIUM RANGE MODELS IN BETTER
AGREEMENT FOR THE START OF THE PERIOD BUT QUICKLY DIVERGE WITH THE
DETAILS. BOTH THE EUROPEAN AND GFS START WITH A CLOSED LOW OVER THE
PACIFIC NORTHWEST AND SCATTERED THUNDERSTORMS OVER THE AREA. THE
CLOSED LOW QUICKLY FILLS AND OPENS INTO AN UPPER TROF MONDAY AND
THEN WEAKENS AS IT MOVES SOUTH. A BUILDING UPPER RIDGE OVER THE
WEST COAST AND A SLOW MOVING CLOSED UPPER LOW OVER EASTERN CANADA
WILL MAINTAIN AN UNSETTLED NORTHWEST FLOW ALOFT OVER THE AREA WITH
ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY. TEMPERATURES WILL BE
NEAR SEASONAL AVERAGES.

THURSDAY AND FRIDAY...MODELS SHOW AN UPPER LEVEL RIDGE OF HIGH
PRESSURE OVER THE PACIFIC NORTHWEST DURING THE PERIOD FOR A MOSTLY
DRY AND WARM WEATHER PATTERN. EXCEPT FOR ISOLATED SHOWERS AND
AFTERNOON THUNDERSTORMS MAINLY OVER THE MOUNTAINS. WILLIAMSON DC

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  91  57  94  57 /  30  30  20  20
CTB  86  54  88  54 /  60  40  20  20
HLN  94  59  96  60 /  40  30  20  30
BZN  93  54  95  55 /  40  30  20  30
WEY  82  45  81  46 /  40  20  30  40
DLN  88  54  89  52 /  40  30  20  20
HVR  95  56  98  57 /  20  10  10  10
LWT  88  55  90  55 /  30  20  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SUK
LONG TERM...EMANUEL
AVIATION...HOENISCH

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 24, 4:17 AM MDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
417 AM MDT FRI JUL 24 2009

MTZ008>015-044>055-251200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
417 AM MDT FRI JUL 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT THE REGION THROUGH TODAY. A
FEW STORMS COULD BE STRONG THIS AFTERNOON...WITH THE MAIN THREAT
BEING STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL AFFECT THE REGION THROUGH THE
WEEKEND. A FEW STORMS COULD BE SEVERE SATURDAY AND SUNDAY. THE
MAIN THREAT FROM THE STRONGER STORMS WILL BE DAMAGING WIND GUSTS
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 24, 1:41 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
141 PM MDT FRI JUL 24 2009

MTZ014-052-242030-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
141 PM MDT FRI JUL 24 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEWIS AND CLARK AND
NORTHERN JEFFERSON COUNTIES UNTIL 230 PM MDT...

AT 137 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WALKERVILLE...OR 7 MILES NORTH OF
BUTTE...MOVING NORTHEAST AT 35 MPH. WIND GUSTS TO 47 MPH...QUARTER
INCH SIZED HAIL AND HEAVY RAIN HAVE BEEN REPORTED WITH THIS STORM AS
IT PASSED THROUGH THE BUTTE AREA.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   ELK PARK...
   BASIN...
   BOULDER...
   WICKES...
   CORBIN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4634 11249 4633 11247 4639 11241 4641 11233
      4652 11232 4665 11218 4637 11182 4602 11246
      4604 11248 4609 11248 4613 11253 4616 11253
      4618 11259 4623 11260
TIME...MOT...LOC 1939Z 220DEG 29KT 4611 11254
Special weather statement, Jul 24, 1:57 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
157 PM MDT FRI JUL 24 2009

MTZ008-015-052-242045-
BEAVERHEAD MT-JEFFERSON MT-MADISON MT-
157 PM MDT FRI JUL 24 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...NORTHERN
BEAVERHEAD AND EXTREME SOUTHERN JEFFERSON COUNTIES UNTIL 245 PM
MDT...

AT 156 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF DIVIDE...OR 25 MILES WEST OF
SHERIDAN...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN MADISON COUNTY...
  RURAL NORTHERN BEAVERHEAD COUNTY...
  RURAL SOUTHERN JEFFERSON COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4569 11272 4564 11269 4563 11265 4569 11253
      4576 11250 4574 11246 4575 11220 4582 11241
      4574 11209 4546 11269 4560 11286
TIME...MOT...LOC 1957Z 231DEG 11KT 4558 11267
Special weather statement, Jul 24, 2:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
221 PM MDT FRI JUL 24 2009

MTZ008-015-242100-
BEAVERHEAD MT-MADISON MT-
221 PM MDT FRI JUL 24 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON AND CENTRAL
BEAVERHEAD COUNTIES UNTIL 300 PM MDT...

AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES WEST OF DILLON...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   DILLON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4543 11238 4520 11226 4502 11304 4519 11313
TIME...MOT...LOC 2021Z 248DEG 29KT 4514 11296

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 10:07 PM MDTSpecial Weather StatementTFXTeton38 min
Jul 23, 10:38 PM MDTSpecial Weather StatementTFXLewis and Clark22 min
Jul 24, 1:41 PM MDTSpecial Weather StatementTFXJefferson49 min
Jul 24, 1:57 PM MDTSpecial Weather StatementTFXSilver Bow48 min
Jul 24, 3:00 PM MDTSpecial Weather StatementTFXLewis and Clark45 min
Jul 24, 3:22 PM MDTSpecial Weather StatementTFXMeagher38 min
Jul 24, 3:22 PM MDTSevere Thunderstorm WarningTFXMadison38 min
Jul 24, 3:39 PM MDTSpecial Weather StatementTFXGallatin51 min
Jul 24, 4:02 PM MDTSpecial Weather StatementTFXMeagher43 min
Jul 24, 4:09 PM MDTSpecial Weather StatementTFXGallatin51 min
Jul 24, 4:21 PM MDTSpecial Weather StatementTFXMeagher39 min

Nearby

Special Weather Statements in Montana, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.